Wisconsin, 2014

Hail in Wisconsin, July 31, 2014

July 31, 2014 · NWS MPX · 3 events in 1 county or zone

Several thunderstorms developed across west central Wisconsin during the late afternoon of Thursday, July 31st. One of the storms produced quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several thunderstorms developed across west central Wisconsin during the late afternoon of Thursday, July 31st. One of the storms produced quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 31, 3:01 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 31, 3:01 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
401 PM CDT THU JUL 31 2014

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 358 PM CDT THU JUL 31 2014

SURFACE ANALYSIS SHOWS EXTENSIVE HIGH PRESSURE OVER MUCH OF THE
NORTH-CENTRAL STATES...THAT WILL PUSH SOUTHEAST INTO THE OHIO
VALLEY THIS PERIOD. THERE IS A WEAK AREA OF LOW PRESSURE OVER
SOUTHEASTERN ONTARIO WITH A COLD FRONT EXTENDING WESTWARD NEAR
THE INTERNATIONAL BORDER. WATER VAPOR IMAGERY CONTINUES TO NICELY
SHOW THE PERSISTENT UPPER LEVEL LOW OVER EASTERN CANADA WITH
SEVERAL SHORTWAVES ROTATING AROUND THE WESTERN AND SOUTHERN
SIDES...ALONG WITH SOLID NORTHWEST FLOW OVER THE NORTH-CENTRAL
STATES. KMPX RADAR INDICATES ANOTHER AFTERNOON OF ISOLATED
SHOWERS/THUNDERSTORMS OVER WESTERN WISCONSIN...WITH THE CELLS
AGAIN DRIVING TO THE SOUTHEAST UNDER THE MEAN NORTHWEST FLOW
ALOFT. THE LACK OF A STRONG SHORTWAVE ON THE WESTERN SIDE OF THE
UPPER TROUGH MEANS EVEN LESSER STORM COVERAGE AND INTENSITY
COMPARED TO YESTERDAY...BUT ENOUGH SUCH THAT 20-30 POPS ARE
REQUIRED FOR THE REST OF THIS AFTERNOON INTO THIS EVENING. ANOTHER
TRANQUIL OVERNIGHT PERIOD TONIGHT IS EXPECTED FOLLOWED BY ANOTHER
AFTERNOON OF SCATTERED SHOWERS AND THUNDERSTORMS FOR WESTERN
WISCONSIN INTO EASTERN MINNESOTA FOR FRIDAY. THE COVERAGE LOOKS TO
BE BETTER FRIDAY DUE TO A MORE PRONOUNCED SHORTWAVE TROUGH AXIS ON
THE WEST SIDE OF THE LARGE TROUGH DROPPING SOUTH THROUGH MN/WI.
ADDING IN MODEST INSTABILITY AND THERE ARE MORE INGREDIENTS
AVAILABLE FOR GREATER COVERAGE AND INTENSITY OF STORMS FOR FRIDAY
AFTERNOON. NOT LOOKING FOR ANY ORGANIZED SEVERE WEATHER BUT AN
ISOLATED STRONG TO SEVERE STORM CONTAINING LARGE HAIL AND/OR
STRONG WIND GUSTS CANNOT BE RULED OUT. AS FOR TEMPERATURES...MORE
OF THE SAME. HIGHS ON FRIDAY LOOK TO BE NEARLY IDENTICAL TO TODAY
FOR THE ENTIRE COVERAGE AREA...WITH HIGHS HITTING THE UPPER 70S TO
LOWER 80S. LOW TEMPERATURES TONIGHT LOOK TO BE SLIGHTLY
HIGHER...OWING TO A MORE SOUTHERLY COMPONENT IN THE LOW LEVEL
WINDS...ALBEIT QUITE LIGHT. MINIMUM TEMPERATURES LOOK TO RANGE
FROM THE MIDDLE 50S TO LOWER 60S.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 358 PM CDT THU JUL 31 2014

FOR THE EXTENDED...WE ARE STILL LOOKING FOR A WETTER SYSTEM TO
IMPACT THE AREA IN THE TUESDAY/WEDNESDAY TIME FRAME AS WE
DEAMPLIFY THE PATTERN THAT HAS BEEN WITH US ALL OF THIS WORK.
ALTHOUGH MORE WIDESPREAD PRECIPITATION WILL BE A CHANGE FROM THIS
WEEK...THE ONE THING THAT WILL NOT BE CHANGING MUCH WILL BE OUR
TEMPERATURES...WHICH WILL CONTINUE TO RUN SLIGHTLY BELOW TO NEAR
NORMAL.

THE LONG TERM PERIOD WILL START WITH WHAT WILL BE THE FINAL
SHORTWAVE TO ROTATE AROUND THE WRN PERIPHERY OF THE ERN NOAM
TROUGH...MOVING SE OF THE MPX AREA FRIDAY EVENING. SUBSIDENCE AND
BUILDING HEIGHTS IN THE WAKE OF THIS WAVE WILL LEAD TO YET ANOTHER
CLEAR NIGHT FRIDAY NIGHT...FOLLOWED BY A DRY DAY SATURDAY THAT WILL
ALSO BE A FEW DEGREES WARMER THAN WHAT WE HAVE SEEN THIS WEEK.

ALTHOUGH WE WILL BE DRY ON SATURDAY...A WEAK COLD FRONT WILL BE
DIPPING INTO NRN MN...THAT WILL BE INTO CENTRAL MN BY SATURDAY
MORNING. FROM SATURDAY MORNING THROUGH TUESDAY...THIS FRONT WILL
MORE OR LESS STALL OUT BETWEEN CENTRAL MN AND NRN IA...WHICH MEANS
FROM SUNDAY THROUGH TUESDAY...THERE ARE BASICALLY CHANCE POPS EVERY
DAY AS THIS FRONT LOITERS IN THE REGION. FORCING EACH DAY DOES NOT
LOOK ALL THAT IMPRESSIVE...MAINLY CONSISTING OF WEAK WAVES ROTATING
AROUND THE NE PERIPHERY OF THE ROCKIES RIDGE. EACH WAVE WILL LEAD TO
A SLIGHT INCREASE IN SRLY LOW LEVELS WINDS AND ASSOCIATED ISENTROPIC
LIFT OVER THE FRONT...INCREASING CHANCES FOR PRECIP. HOWEVER...THERE
IS QUITE A BIT OF SPREAD IN THE MODELS WITH TIMING OF THESE SUBTLE
FEATURES...HENCE THE FAIRLY WIDESPREAD SMEARING OF LOW CHANCE POPS
ACROSS THE AREA FROM SUNDAY THROUGH MONDAY NIGHT.

THE SIGNAL FOR MORE WIDESPREAD PRECIP BEGINS TO INCREASE TUESDAY AND
LOOKS BEST TUESDAY NIGHT INTO WEDNESDAY MORNING....WHERE POPS WERE
INCREASED INTO THE LIKELY CATEGORY. DURING THE DAY ON TUESDAY...AN
UPPER LOW THAT WILL ORIGINATE IN THE SW MONSOON THIS WEEKEND WILL
BEGIN EMERGING OUT OF THE NRN ROCKIES. AS THIS HAPPENS...A LEE SIDE
TROUGH WILL BEGIN TO DEVELOP FROM WRN SODAK DOWN THROUGH EASTERN
COLORADO AND WILL MOVE ALONG THE FRONT STALLED OUT ACROSS THE PLAINS
TUESDAY AND WEDNESDAY. A STRENGTHENING LLJ AHEAD OF THIS TROUGH WILL
RESULT IN INCREASED ISENTROPIC LIFT ACROSS THE NEARBY
BOUNDARY...WITH AFTERNOON STORM COVERAGE EXPECTED TO INCREASE AS A
RESULT. BOTH THE GFS/ECMWF ARE NOW SHOWING A GOOD SLOW MOVING MCS
SIGNAL ACROSS SRN MN TUESDAY NIGHT AS DIFFERENTIAL DIVERGENCE
BECOMES MAXIMIZED WITHIN THE RIGHT ENTRANCE REGION OF AN UPPER JET
STREAK THAT WILL COINCIDE WITH A 30-40 KT LLJ NOSING UP INTO SRN MN.
THIS HAS BEEN A VERY CONSISTENT SIGNAL IN THE ECMWF THE LAST SEVERAL
RUNS...HENCE INCREASING POPS UP INTO THE LIKELY CATEGORY TUESDAY
NIGHT. BOTH THE GFS AND ECMWF SHOW A NICE 2-4 INCH QPF SWATH WORKING
ACROSS THE HEART OF THE MPX CWA AND WORKING ACROSS CENTRAL WI. WE
SHOULD MORE OR LESS GET ON THE BACK SIDE OF THIS SYSTEM WEDNESDAY
NIGHT...WITH THE END OF NEXT WORK WEEK LOOKING TO BE DRY.

THOUGH NO WIDESPREAD SEVERE WEATHER IS EXPECTED...BEING ON THE
PERIPHERY OF THE UPPER RIDGE...WE WILL BE MAINTAINING H5 WINDS
AROUND 30KTS...WHICH WILL KEEP BULK SHEAR UP AROUND 30 KTS AS
WELL...SO SOME ISOLATED SEVERE STORMS CAN NOT BE RULED OUT ANY DAY
FROM SUNDAY THROUGH WEDNESDAY. THE BEST POTENTIAL FOR SEVERE
WEATHER WOULD BE TUESDAY NIGHT GIVEN THE POTENTIAL FOR AN
MCS...THOUGH THE HEAVY RAIN SIGNAL LOOKS BETTER THAN THE SEVERE
RISK. FORTUNATELY...WE HAVE BEEN DRY THE LAST 3 OR 4 WEEKS...SO THE
FLASH FLOOD RISK WILL BE NO WHERE NEAR AS HIGH AS WHAT WE WERE
DEALING WITH IN JUNE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1227 PM CDT THU JUL 31 2014

RATHER BENIGN PATTERN THROUGH MIDDAY TMRW. WILL LOOK FOR
PREVAILING VFR CONDS THRU THEN...INCLUDING THE WI TAF SITES. NOT
SEEING NEARLY THE INDICATORS THAT WERE PRESENT THE PAST FEW DAYS
FOR CREATING ISOLD SHWRS/TSTMS THAT MAY IMPACT NWRN WI THEN DRIFT
SEWD TO NEAR KRNH-KEAU. A STRAY SHWR CANNOT BE RULED OUT...BUT
CHCS TOO LOW FOR INCLUSION AND WILL MONITOR/AMEND AS NEEDED. A
MORE PRONOUNCED SFC TROUGH IN CONJUNCTION WITH AN UPPER LEVEL
DISTURBANCE WILL APPROACH THE AREA BY MIDDAY TMRW...MAINLY OVER
WI. THIS COMBINATION MAY PRODUCE SCATTERED SHWRS/TSTMS BY EARLY-
TO-MID AFTERNOON TMRW...PARTICULARLY OVER WRN WI. TIMING IS STILL
AN ISSUE...LOOKING TO BE CLOSE TO THE 18Z CUTOFF...SO THE THINKING
WAS TO INCLUDE A TEMPO UP TO 18Z TMRW THEN LATER TAFS CAN BETTER
REFINE THE THINKING OF PRECIP INTO THE AFTN HOURS. WINDS AOB 10 KT
THROUGHOUT THIS SET.

KMSP...VFR WITH NO CONCERNS THROUGH 18Z TMRW. HOWEVER...AS PRECIP
DEVELOPS OVER WRN WI TMRW AFTN AND SPREADS W...SOME DEGRADED CONDS
COULD IMPACT MSP LATER TMRW AFTN. ATTM...HAVE KEPT CONDS AS VFR
BUT MVFR CONDS CANNOT BE RULED OUT.

/OUTLOOK FOR KMSP/
SAT...VFR. WINDS VARIABLE 5 KTS.
SUN...VFR WITH MVFR/TSRA POSSIBLE. WINDS SW 5-10 KTS.
MON...VFR WITH MVFR/TSRA POSSIBLE. WINDS SW 5-10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...JPC
LONG TERM...MPG
AVIATION...JPC
Hazardous weather outlook, Jul 31, 10:57 AM CST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1157 AM CDT THU JUL 31 2014

MNZ043>045-050>053-060>063-070-078-WIZ014>016-023>028-011200-
MORRISON-MILLE LACS-KANABEC-BENTON-SHERBURNE-ISANTI-CHISAGO-
HENNEPIN-ANOKA-RAMSEY-WASHINGTON-DAKOTA-GOODHUE-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
1157 AM CDT THU JUL 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THE
THREAT FOR SEVERE WEATHER IS VERY LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON...AND AGAIN
FROM SUNDAY THROUGH WEDNESDAY. THE SEVERE WEATHER THREAT IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH
TONIGHT.

MNZ041-042-047>049-054>059-064>069-073>077-082>085-091>093-011200-
DOUGLAS-TODD-STEVENS-POPE-STEARNS-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-
CARVER-SCOTT-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-WATONWAN-
BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
1157 AM CDT THU JUL 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON...AND AGAIN
FROM SUNDAY THROUGH WEDNESDAY. THE SEVERE WEATHER THREAT IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 31, 2:29 PM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
329 PM CDT THU JUL 31 2014

WIZ015-016-312130-
BARRON-RUSK-
329 PM CDT THU JUL 31 2014

...STRONG THUNDERSTORMS DEVELOPING OVER BARRON AND RUSK COUNTIES
THROUGH 430 PM CDT...

AT 327 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 10 MILES NORTHEAST OF RICE LAKE...OR 13 MILES SOUTH OF
EDGEWATER. THIS STORM WAS MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MIKANA.
  WEYERHAEUSER.
  BRUCE.
  ISLAND LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4535 9102 4530 9153 4564 9172 4564 9147
TIME...MOT...LOC 2029Z 312DEG 16KT 4555 9154

JPC
Special weather statement, Jul 31, 3:46 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
446 PM CDT THU JUL 31 2014

WIZ014-015-023-025-027-312245-
BARRON-CHIPPEWA-DUNN-POLK-ST. CROIX-
446 PM CDT THU JUL 31 2014

...LINE OF SCATTERED THUNDERSTORMS MOVING INTO BARRON...
CHIPPEWA...DUNN...POLK AND ST. CROIX COUNTIES THROUGH 545 PM CDT...

AT 443 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES SOUTHWEST OF
LADYSMITH TO 14 MILES SOUTHEAST OF BARRON TO 7 MILES SOUTHEAST OF
AMERY. THESE STORMS WERE MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CLEAR LAKE.
  NEW AUBURN.
  RIDGELAND.
  SAND CREEK.
  HOLCOMBE.
  CONNORSVILLE.
  CORNELL.

LAT...LON 4513 9096 4502 9157 4507 9220 4535 9242
      4530 9178 4529 9109
TIME...MOT...LOC 2145Z 332DEG 14KT 4530 9123 4522 9171
          4526 9223

The radar

The Minneapolis radar (KMPX), 125 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Barron

When
July 31, 4:50 PM CST
Where
Barron County, 3.68 mi ESE of Reeve
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.210, -92.060

Hail, Barron

When
July 31, 5:02 PM CST
Where
Barron County, 3.68 mi ESE of Reeve
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.210, -92.060

Hail, Barron

When
July 31, 5:34 PM CST
Where
Barron County, 3.67 mi WSW of Arland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.310, -92.090

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524611, 524612, 524613.